What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 5:52 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, May 8, 5:52 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
652 PM CDT Mon May 8 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 218 PM CDT Mon May 8 2023
The latest mid-level analysis indicates a fairly zonal flow in place
over the region with a ripple in the 500mb flow co-located with a
mesoscale convective vortex (MCV) that is moving over the ArkLaTex.
At the surface, a low is located near Kansas City, MO with a cold
front extending southwest of this feature into Oklahoma and North
Texas. Well ahead of this feature, the area is still in a
southerly low- level flow. The latest mesoscale analysis
indicates a precipitable water (PWAT) values in the 1.6-1.7" range
with SBCAPE of approximately 3500-4500 J/kg with a max over
northeast Texas to southwestern Arkansas. Shear is trending a
little stronger, almost moderate in strength at 25-30kts bulk.
Scattered showers and thunderstorms have begun to develop in East
Texas and Deep East Texas with an immediate threat for storms to
become strong with gusty winds and hail and possibly severe. Given
PWAT values, locally heavy downpours are possible with localized
flash flooding not out of the question.
Into the evening, the MCV will shift eastward and be the forcing
mechanism that continues to scattered showers and thunderstorms
with an isolated severe threat into the evening hours. 12Z SPC
HREF members are picking up on developing convection across the
ArkLaTex and surrounding areas. The Weather Prediction Center
(WPC) indicates there is a Marginal Risk in its Excessive Rainfall
Outlook (ERO) over northern Louisiana and extreme East Texas.
Taking the aforementioned mesoscale analysis into consideration,
the Storm Prediction Center has highlighted our County Warning
Area (CWA) in a Marginal Risk with 5% probability of damaging wind
and hail. Rainfall amounts today will be generally a half inch to
an inch with localized amounts of 2-3" possible where
thunderstorms persist.
Tonight, mid-level vort energy and associated MCV will shift east of
the ArkLaMiss with showers and thunderstorms diminishing with the
loss of heating and decreasing instability. Hi-res models support
showers and thunderstorms diminishing completely across the area by
midnight tonight with cloud coverage beginning to break and become
more partly cloudy by the pre-dawn hours.
Tuesday into Tuesday night, the ArkLaTex will find itself sandwiched
in between mid-level vort energy with a disturbance pushing into
Deep East Texas and a frontal boundary dropping southward across
Arkansas. With more moderate instability and forcing features north
and south of the area, believe that shower and thunderstorms
coverage will be more limited and isolated during the day, but
continue overnight as the forcing encroaches on the area despite
decreasing instability. Once again an isolated severe threat
will be in play. Thus, the forecast has a chance of showers and
thunderstorms during the day Tuesday and continuing to decrease to
a slight by the pre- dawn hours on Wednesday.
Temperatures remain fairly close to the NBM in the forecast with
lows each night mostly in the upper 60s and highs on Tuesday in the
mid to upper 80s. /04-Woodrum/
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 218 PM CDT Mon May 8 2023
An active weather pattern continues through the weekend as a
series of disturbances undercut upper ridging to our south and
east. This ridging aloft will intensify over the southeast US with
the ridge axis building westward across the Mississippi River
into parts of the Great Plains by the end of the week. Medium-
range guidance suggests that a mid-level trough axis will
propagate northeastward in the southwesterly flow along the
periphery of troughing over the Intermountain West, instigating
chances of rain through most of the rest of Wednesday and into
early Thursday. Wet weather continues into Friday and through the
weekend as the next trough quickly traverses the Baja California
peninsula into Texas, with its ejection/propagation across Texas
boosting chances of precipitation each day. Long-range guidance
then suggests that the persistent ridge over the Gulf of Mexico
finally breaks down, leaving zonal flow aloft across the area.
Temperature maximums and minimums will generally remain above
average through the weekend, staying near 90 and 70 degrees
respectively. Prolonged southerly winds will maintain humid outdoors
conditions in addition to a moist atmosphere, especially at lower
levels. Cumulative precipitation will add up to Day 7 totals in the
2-4 inch range, with isolated higher amounts possible. /16/
&&
.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Mon May 8 2023
Afternoon pulse convection ongoing across the airspace, but
should weaken after sunset, trending calmer overnight and deeper
into the 09/00z TAF package. General mix of VFR/MVFR currently, a
trend that should carry over through the period. Lowering CIGs
after midnight just about airspace wide, with gradual lifting and
slight improvement through the mid to late stages of the period
ahead of afternoon/evening pop up convection once again. Under the
persistent pattern, sfc terminal winds will remain southerly,
ranging between 5-10 kts. Afternoon showers and thunderstorms may
briefly produce stronger winds and hail, as this has been the
trend through the previous cycles.
RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 86 68 83 / 20 40 30 60
MLU 69 89 68 85 / 20 30 30 60
DEQ 65 86 66 81 / 20 30 30 70
TXK 68 88 67 83 / 20 30 30 70
ELD 66 89 66 83 / 20 30 30 70
TYR 68 86 67 83 / 30 40 30 60
GGG 67 86 67 82 / 20 40 30 60
LFK 68 86 67 82 / 20 60 30 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...04
LONG TERM....16
AVIATION...53
Hazardous weather outlook, May 8, 12:01 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
101 PM CDT Mon May 8 2023
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
101 PM CDT Mon May 8 2023
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms will be possible across the area this
afternoon and through the evening hours. An isolated strong to
severe storm cannot be ruled out, with damaging winds and large hail
being the primary threats. Localized flooding from isolated heavy
downpours remains possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of scattered thunderstorms will continue through much of the
upcoming work week and into next weekend. The overall threat of
severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds and large hail will be the primary threats with any severe
storms. Also, with a prolonged period of thunderstorms expected,
flooding could become a threat across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
16
In the hours before
Special weather statement, May 8, 5:59 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
659 PM CDT Mon May 8 2023
ARZ072-073-LAZ004-090030-
Union AR-Columbia AR-Claiborne LA-
659 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of southwestern Union,
southeastern Columbia Counties in southwestern Arkansas and
northeastern Claiborne Parishes through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerson to 6 miles east of Atlanta to
Wesson. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Emerson, Atlanta, Wesson, Hew Hope, Three Creeks,
Lockhart, Horsehead and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 9272 3299 9273 3298 9308 3308 9334
3315 9311 3322 9285 3301 9251
TIME...MOT...LOC 2359Z 272DEG 22KT 3305 9321 3305 9295 3313 9275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Local storm report, May 8, 6:22 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL HAWKINS 32.59N 95.21W
05/08/2023 E0.88 INCH WOOD TX TRAINED SPOTTER
NICKEL SIZE HAIL FELL AT THE INTERSECTION OF
HIGHWAY 80 AND FM 14 IN HAWKINS.
&&
15Special weather statement, May 8, 6:34 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
734 PM CDT Mon May 8 2023
ARZ050-059-OKZ077-090115-
Sevier AR-Little River AR-McCurtain OK-
734 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern Little
River, southwestern Sevier and east central McCurtain Counties
through 815 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Horatio, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Horatio, Winthrop, Cerrogordo, America, West Line, Shinewell and West
Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3402 9428 3383 9426 3380 9456 3402 9455
TIME...MOT...LOC 0034Z 087DEG 7KT 3393 9437
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Local storm report, May 8, 6:39 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL HAWKINS 32.59N 95.21W
05/08/2023 E2.00 INCH WOOD TX TRAINED SPOTTER
MOSTLY QUARTER SIZE HAIL WITH SOME MUCH
LARGER HAILSTONES IN EXCESS OF GOLFBALLS ARE
COVERING THE GROUND IN HAWKINS.
&&
15Special weather statement, May 8, 6:54 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
754 PM CDT Mon May 8 2023
ARZ073-LAZ006-090145-
Union AR-Union LA-
754 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of southeastern Union
County in south central Arkansas and northeastern Union Parishes
through 845 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lapile to 7 miles northwest of
Farmerville. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huttig, Lapile, Marion, Felsenthal, Cecil, Oakland, Linville and
Litroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3281 9219 3284 9254 3323 9222 3321 9223
3320 9221 3321 9218 3316 9217 3317 9215
3316 9211 3314 9212 3312 9212 3311 9214
3309 9213 3307 9211 3303 9211 3303 9209
3301 9207
TIME...MOT...LOC 0053Z 278DEG 18KT 3319 9230 3287 9246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Local storm report, May 8, 7:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG HORATIO 33.94N 94.36W
05/08/2023 SEVIER AR LAW ENFORCEMENT
A TREE WAS DOWNED IN HORATIO. HAIL WAS ALSO
REPORTED, BUT A SIZE WAS NOT KNOWN.
&&
15